Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 61, NWS Gray, ME

June 18, 20114 counties in Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 18, 2011, 4:15 PM EDT for 4 counties in Maine. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2011, 4:15 PM EDT (20:15 UTC)
Expired
Jun 18, 2011, 5:00 PM EDT
In force
45 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties Franklin County, ME, Kennebec County, ME, Somerset County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2011-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2011-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:18 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 18, 3:18 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
318 PM EDT SAT JUN 18 2011

.SYNOPSIS...
BROAD LOW PRESSURE ACROSS THE AREA WILL PUSH OFFSHORE AND
INTENSIFY IN THE CANADIAN MARITIMES ON SUNDAY. HIGH PRESSURE
WILL BUILD IN FROM THE WEST ON SUNDAY AND MONDAY. A FRONTAL
SYSTEM WILL APPROACH FROM THE WEST MONDAY NIGHT INTO TUESDAY
BRINGING A CHANCE OF SHOWERS. DRY WEATHER WILL RETURN ON WEDNESDAY
AS HIGH PRESSURE BUILDS OVER THE NORTHEASTERN STATES. A WARM AND
HUMID FRONTAL SYSTEM WILL WORK ACROSS NEW ENGLAND THURSDAY AND
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DUE TO SOME COOLING ALOFT/RESIDUAL LOW LEVEL
MOISTURE/DIFFERENTIAL HEATING SOME SCATTERED AFTERNOON
THUNDERSTORMS DEVELOPING UPSTREAM IN NORTHERN VERMONT/SOUTHERN
CANADA AND ACROSS MOSTLY THE NORTHERN HALF OF NEW HAMPSHIRE AND
THE FOOTHILLS AND MOUNTAINS OF MAINE...SOME OF THESE WILL MAY BE
ACCOMPANIED BY HAIL DUE TO THE LOWERING FREEZING LEVEL. THESE
SCATTERED STORMS WILL QUICKLY COME TO AN END BY THIS EVENING AS
DRIER AIR MOVES ACROSS THE AREA AND CONDITIONS QUICKLY STABILIZE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
HIGH PRESSURE BUILDS ACROSS THE REGION TONIGHT THROUGH SUNDAY
NIGHT. ANY LEFTOVER TSTMS IN THE EARLY EVENING WILL QUICKLY COME
TO AN END. DRIER AND A MORE STABLE AIR IS EXPECTED THROUGH THE PERIOD.
DUE TO THE COOL CYCLONIC FLOW ALOFT SOME AFTN CU MAY DEVELOP AND
EVEN A POSSIBLE SHOWER OR THUNDERSTORM IN THE MOUNTAINS. USED A
BLEND OF THE MAV/MET TEMPS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
THE ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY THEN THEY HAVE
BEEN THE LAST FEW RUNS. OVERALL...TEMPERATURES LOOK TO BE
SEASONABLE TO SLIGHTLY BELOW NORMAL THROUGH MUCH OF THE PERIOD
WITH CONFLUENCE ACROSS NRN NEW ENGLAND KEEPING THE WARMER AIR
WELL TO THE SOUTH AT BAY. THE BEST CHANCE OF SHOWERS WILL BE
MIDWEEK WHEN A WARM FRONT APPROACHES FROM THE SW.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...VFR CONDITIONS THROUGH SUNDAY NIGHT.

LONG TERM...MAINLY VFR EXPECTED.

&&

.MARINE...
SHORT TERM...SEAS AND WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY
CRITERIA THROUGH SUNDAY NIGHT.

LONG TERM...MAINLY SUB-SCA CONDITIONS ARE EXPECTED THROUGH
MIDWEEK.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 18, 2:58 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
258 AM EDT SAT JUN 18 2011

MEZ007>009-012>014-018>028-NHZ001>010-013-014-190700-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
258 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-190700-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
258 AM EDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 18, 3:39 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             1 S BATH                44.15N  71.97W
06/18/2011  E0.25 INCH       GRAFTON            NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1100183

MC
Special weather statement, Jun 18, 3:44 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
344 PM EDT SAT JUN 18 2011

NHZ002-182030-
SOUTHERN COOS-
344 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 430 PM EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER YORK POND...OR ABOUT 7 MILES
NORTHWEST OF BERLIN...MOVING SOUTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND YORK POND...STARK...
MILAN...BERLIN...MOOSE BROOK STATE PARK...SHELBURNE...BERLIN AND
GORHAM THROUGH 430 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4460 7104 4429 7103 4445 7150 4463 7139

MLE
Special weather statement, Jun 18, 3:56 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
356 PM EDT SAT JUN 18 2011

NHZ003>006-182045-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON-
356 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT CARROLL COUNTY AND GRAFTON COUNTY
THROUGH 445 PM EDT...

AT 357 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LOST RIVER...OR ABOUT 5 MILES WEST
OF LINCOLN...MOVING SOUTHEAST AT 35 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND LOST RIVER...LINCOLN...NORTH
WOODSTOCK...WOODSTOCK...LIVERMORE...WATERVILLE VALLEY...NORTH
SANDWICH AND SANDWICH THROUGH 445 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4396 7126 4375 7143 4402 7186 4413 7176

MLE
Local storm report, Jun 18, 4:05 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
405 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             NEW VINEYARD            44.80N  70.12W
06/18/2011  E0.88 INCH       FRANKLIN           ME   PUBLIC

&&

EVENT NUMBER GYX1100184

MC
Special weather statement, Jun 18, 4:06 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
406 PM EDT SAT JUN 18 2011

MEZ007-012-NHZ002-182045-
NORTHERN OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
406 PM EDT SAT JUN 18 2011

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND COOS COUNTY
THROUGH 445 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF SHELBURNE...OR
ABOUT 4 MILES SOUTHEAST OF BERLIN...MOVING SOUTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SHELBURNE...
GORHAM...GILEAD...BETHEL AND LOCKE MILLS THROUGH 445 PM EDT.

HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4443 7063 4422 7087 4438 7122 4454 7112

MLE
Local storm report, Jun 18, 4:12 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
412 PM EDT SAT JUN 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             NEW VINEYARD            44.80N  70.12W
06/18/2011  E0.50 INCH       FRANKLIN           ME   PUBLIC

&&

EVENT NUMBER GYX1100185

MC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:25 PM EDTSpecial Weather StatementGYXSomerset50 min
Jun 18, 3:47 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset43 min
Jun 18, 4:06 PM EDTSpecial Weather StatementGYXOxford39 min
Jun 18, 4:34 PM EDTSpecial Weather StatementGYXCumberland26 min
Jun 18, 4:54 PM EDTSevere Thunderstorm WarningGYXOxford36 min
Jun 18, 5:02 PM EDTSevere Thunderstorm WarningGYXCumberland, York43 min
Jun 18, 5:06 PM EDTSpecial Weather StatementGYXKennebec39 min
Jun 18, 5:15 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo45 min
Jun 18, 5:17 PM EDTSevere Thunderstorm WarningGYXYork43 min
Jun 18, 5:19 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec, Lincoln41 min
Jun 18, 5:22 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Oxford38 min
Jun 18, 5:38 PM EDTSevere Thunderstorm WarningGYXCumberland, York37 min
Jun 18, 5:44 PM EDTSpecial Marine WarningGYX61 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Cumberland, Sagadahoc40 min
Jun 18, 5:50 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Waldo55 min
Jun 18, 5:57 PM EDTSevere Thunderstorm WarningGYXKennebec, Knox, Lincoln, Sagadahoc48 min
Jun 18, 6:12 PM EDTSpecial Weather StatementGYXCumberland18 min
Jun 18, 6:14 PM EDTSevere Thunderstorm WarningGYXYork32 min
Jun 18, 6:15 PM EDTSpecial Weather StatementGYXYork45 min
Jun 18, 6:22 PM EDTSpecial Marine WarningGYX83 min
Jun 18, 6:29 PM EDTSpecial Weather StatementGYXSagadahoc46 min
Jun 18, 6:37 PM EDTSpecial Marine WarningGYX53 min
Jun 18, 3:30 PM EDTSpecial Weather StatementGYXGrafton45 min
Jun 18, 3:44 PM EDTSpecial Weather StatementGYXCoos46 min
Jun 18, 3:56 PM EDTSpecial Weather StatementGYXGrafton49 min
Jun 18, 4:41 PM EDTSpecial Weather StatementGYXCarroll49 min
Jun 18, 4:43 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll, Grafton36 min
Jun 18, 5:09 PM EDTSpecial Weather StatementGYXSullivan51 min
Jun 18, 5:40 PM EDTSevere Thunderstorm WarningGYXMerrimack, Sullivan50 min
Jun 18, 6:19 PM EDTSevere Thunderstorm WarningGYXMerrimack, Sullivan22 min

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.